High Wind, Grundy
- When
- February 24, 7:00 AM CST to 6:00 PM CST
- Where
- Grundy forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
Very strong and gusty winds developed during the morning hours of February 24th and continued into the evening hours. Wind gusts between 55 mph and 65 mph were common during this time period which resulted in numerous tree limbs and power lines being blown down.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very strong and gusty winds developed during the morning hours of February 24th and continued into the evening hours. Wind gusts between 55 mph and 65 mph were common during this time period which resulted in numerous tree limbs and power lines being blown down. Some roof damage and uprooted trees were also reported. In Will County, a semi truck was blown over near the intersection of Ridge Road and Route 126 and another semi truck was blown over on Interstate 57 at the Peotone exit. In LaSalle County, a semi truck was blown over on Interstate 39 at mile marker 61, blocking both northbound lanes. In Kankakee County, an entire gas station canopy was blown over near Bradley. In Ogle County, part of a roof was blown onto Route 38 near Rochelle. Peak wind gusts included 64 mph near Bolingbrook, Harvard and at the Aurora/Sugar Grove Airport (ARR); 63 mph three miles east of Antioch; 62 mph in Wheeling; 60 mph at Chicago O'Hare Airport (ORD); 60 mph in Sycamore and at the Peru Airport (VYS); 59 mph at Chicago Midway Airport (MDW); 58 mph at Dupage Airport (DPA) and 58 mph at Morris Airport (C09).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 24, 6:27 AM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
627 AM CST Sun Feb 24 2019
.SHORT TERM...
306 AM CST
Through Monday...
Very windy conditions are on the door step of the CWA, with gusts of
at least 60 mph observed at SPI, DEC and CMI over the past couple
hours. A 987mb low centered near the WI Door Peninsula as of 3am
will continue to track NE through this morning, reaching near Sault
Ste. Marie at around 975mb by 18Z. Robust CAA in an area of 6mb/3hr
pressure rises over central MO will shift into northern IL as 50kt+
winds at as low as 2kft as currently evident on the KDMX VWP will
support a period of very strong winds across the CWA this morning.
The surge of winds behind the occluded front to the SW of the CWA
over the past few hours is likely a precursor to what can be
expected throughout the morning hours. Made very few changes to the
wind forecast through this evening except to define a brief period
of 60mph+ gusts around the 14-16Z time frame during the best
alignment of pressure rises with the passing of the 925 hPa wind
max. Would not be surprised to see a gust or two approach 65 mph
during this time, particularly across the north half of the CWA.
Though winds will likely edge downward slightly this afternoon,
frequent gusts of 50-55 mph with possibly gusts to 60 mph can still
be expected. Winds will begin a quicker decline late this evening
into Monday morning as CAA diminishing and the pressure gradient
relaxes. With all that said, have made no changes to the ongoing
High Wind Warning. If gusts in the afternoon do not continue to meet
warning criteria (58 mph), the warning may need to be replaced with
an advisory through approximately 06Z tonight.
Regarding precip, a batch of rain showers currently over the NE CWA
will depart over the next hour or two. A band of rain changing to
snow under a deformation axis across eastern IA will swing eastward
across the CWA through mid-morning. With stout CAA, any initial rain
should quickly transition to snow by around 12Z. While little if any
accumulation is expected, the strong winds combined with the falling
snow may result in sharply reduced visibility from time to time
through 8-9am. Once synoptic moisture departs after 9am, cloud
depths within the strong CAA regime should remain sufficient for
horizontal convective rolls to continue to generate light snow
showers/flurries through at least noon across the northern CWA.
Lastly, for Monday afternoon, weak 290-295K isentropic ascent may
support very light snow across the northern CWA. See the long term
discussion for more info for the continuation of this chance of snow
into Monday night.
Kluber
&&
.LONG TERM...
239 AM CST
Monday Night through Saturday...
Period will remain active with light snow still appearing
possible at the start of the period, as west northwest allows some
weak energy to traverse the region. At this time, chances don't
appear to be overly high for any widespread snow development
though. A similar pattern expected on Tuesday and Tuesday night,
though backing low/mid level winds with increasing WAA will
support higher precip chances, especially Tuesday night. However,
this WAA will support increasing thermal profiles supportive of
varying precip types Tuesday night into Wednesday morning. With
surface temps below freezing, a wintry mix of snow, freezing rain,
and sleet are appearing possible during this time. Still days out
with this to possibly change, but at this time, several pieces of
guidance are indicating this possibility with the highest chances
south of I-88. Precip type is appearing to remain all snow north
of I-88.
Surface trough which is expected to move through the region on
Wednesday will depart to the east, but with additional mid level
energy and another surface trough possibly moving through the
region Wednesday night into Thursday. Similar to Tuesday night,
there are some concerns for varying precip types Wednesday night.
Guidance showing this active weather continuing into the weekend,
with another system to keep an eye on. Below normal temps are
expected through much of the period, with temps possibly becoming
well below normal by the weekend as much colder air is appearing
to move across the region during this time.
Rodriguez
&&
.AVIATION...
For the 12Z TAFs...
Strong low pressure moving across the region allowing for strong
southwest to west winds this morning, with westerly winds gusting
to 50 kt expected through midday. Winds do diminish some by
midday, however, will remain strong through the evening. With the
arrival of much colder air, the scattered light rain in place is
quickly transitioning to snow at this time. Scattered light snow
showers are likely through midday, with dry conditions then
expected through the remainder of the period. MVFR ceilings will
slowly rise today, and then scatter later this evening.
Rodriguez
&&
.MARINE...
306 AM CST
Following the passage of a strong cold front around daybreak,
winds over Lake Michigan are expected to shift west and rapidly
strengthen. Expect a short period of gale force that should
increase to storm force by mid morning. Storm force gusts will
remain possible until early evening. After the end of storm force
gust potential, winds should still be gale force until early
Monday morning. With very cold air filtering in behind the cold
front, a period of moderate to heavy freezing spray will be likely
from this afternoon through Monday afternoon. Given some
uncertainty to the duration of heavy freezing spray, will continue
to hold off on issuing a Heavy Freezing Spray Warning for the
nearshore waters at this time.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 until 6 PM Sunday.
IN...High Wind Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until 6
PM Sunday.
LM...Gale Warning...nearshore waters until 8
AM Sunday.
Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...10 PM
Sunday to 3 AM Monday.
Heavy Freezing Spray Warning...LMZ740-LMZ741-LMZ742-LMZ743-
LMZ744-LMZ745...6 PM Sunday to 9 AM Monday.
Storm Warning...nearshore waters until
10 PM Sunday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 357 AM CST Sun Feb 24 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 251000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 357 AM CST Sun Feb 24 2019 /457 AM EST Sun Feb 24 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Non thunderstorm wind Risk. Limited Lakeshore Flood Risk in Indiana Limited Excessive Cold Risk tonight. DISCUSSION... Very strong and potentially damaging westerly winds are expected into early evening. Scattered snow showers through mid-morning may produce brief sharp reductions in visibility across northern Illinois. Very Strong winds and high waves may produce some minor coastal flooding, mainly for the Porter County, Indiana shore. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Limited Excessive Cold Risk in the morning. Tuesday... Limited Excessive Cold Risk in the morning. Limited Snow Risk. Limited Ice Accumulation Risk during the night. Saturday night... Elevated Excessive Cold Risk. DISCUSSION: Unseasonably cold conditions are expected into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-251000- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 357 AM CST Sun Feb 24 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Storm force winds and or extremely hazardous waves. Significant Freezing Spray Risk tonight .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Significant Freezing Spray Risk in the morning Friday and Saturday... Hazardous conditions for small craft are likely. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
534 AM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM NON-TSTM WND GST 2 NW PERU 41.35N 89.15W
02/24/2019 M58 MPH LA SALLE IL AWOS
PEAK GUST SO FAR. AWOS STATION VYS, PERU
AIRPORT.
&&
KLUBERThe national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809294, 809295, 809297, 809302, 809304, 809305, 809306, 809285, 809289, 809291, 809292, 809299, 809300, 809301, 809303.